• Quote of the Day
    "In the end, only three things matter: how much you loved, how gently you lived,
    and how gracefully you let go of things not meant for you."
    The Buddha, posted by David Baxter

LSS

Member
Joined
Apr 27, 2005
Messages
10
Points
1
My mom found relief from her depression from Effexor. She was feeling so good, that she halved the dose herself. She is now on only 37.5 mg once per day. She is showing signs of inattention and hypomania and has been for some time. (Total time on Effexor has been many years) I know this is a small dose , but could this be a side effect? Could it be that because the half life of Effexor is short that taking it once a day is causing some side effects? (even though it is XR it was originally prescribed as twice daily and she cut out the morning dose.

To note: even though it is a low dose when she has twice over the years tried to taper off altogether she doesn't like the effects and goes back on.

Previously I had described her memory problems an "That Lady" responded (thank You). The neurologist feels she does not have Alzheimer's and has not had a stroke (despite some disturbing symptoms, which I won't get into unless anyone would like to hear...I don't want to blame everything on the SNRI and worry anyone).

David mentioned a mood stabilizer (I haven't convinced her to go to the psych. yet). Speaking of which, if one has no family doc. would they just go to a clinic and ask for a referral to a psychiatrist? Would we expect any psych. doc. to know their meds. well, or should we look around (i.e. how to get a good recommendation...I know that can't be done online)?

Thanks to everyone for their help.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,319
Points
113
Only a health professional who knows your mother and her medical history could really tell you whether there is a chance some of her symptoms could be related to Effexor.

If she was taking it for depression and reducing the dose to 37.5 mgs (which is basically just a starter dose for most people), the "inattention" may be a symptom of increasing depression. On the other hand, the hypomania is worrisome, if indeed that's what it is (you don't describe the behaviors you're seeing). Could it be agitation, as in anxiety, rather than hypomania? If not, it is worrisome because SSRIs/SNRIs are known to be capable of triggering hypomania in bipolar disorder (or cyclothymia), which as you note may indicate the need for one of the mood stabilizers.

I would suggest that a visit to the family doctor, where you outline your concerns about your mother ahead of time, is probably the best starting point. First, the physician can regulate the Effexor (or advise your mother at least). Second, s/he could also refer her to a psychiatrist for additional evaluation.
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
I'd be interested in hearing about the "disturbing symptoms" you mention. I also agree with David, in that there is really no way to know what's causing the problems without a thorough examination, preferably done by a physician who is familiar with your mother's medical history.
 

Top Bottom